Do you find yourself blinking uncontrollably or suddenly notice your fingers are moving, without your knowledge?
Making up excuses for these uncontrollable movements can be exhausting, and frightening if you don’t know the reason why.
If you’ve experienced this, you are not alone. Best of all, in most cases there is a name and reason for this condition. It is called Tardive Dyskinesia or simply TD.
What is TD?
The short answer is that your uncontrolled movements may be a side effect of certain antipsychotic or neuroleptic medications that can be used to help patients manage bipolar disorder. It is classified as a neurological disorder and is thought to occur when medications inhibit dopamine receptors in the brain.
In fact, it is estimated that one in four people prescribed these medications will develop this condition. This does not mean that you should stop taking your medications, only that it is time to discuss your treatment plan with your physician.
Tardive Dyskinesia is classified by repetitive movements that usually involve the tongue or muscles in the face and neck.
Some of the signs that could indicate you might have this condition often include;
- Odd or inappropriate mouth movements that include sticking out the tongue, lip smacking, puckering or pursing, and frowning.
- Rapidly blinking eyes.
- Uncontrolled movements in the fingers.
- Problems speaking.
- Difficulty swallowing or breathing.
- Drooping of facial features, often around the eyes.
One point that should be clear is that these symptoms do not always indicate TD but do mean that it is vital to speak to a health care professional.1</
Medications and TD
The thought that the medications prescribed for your Bipolar treatment plan could result in causing tardive dyskinesia is scary. Some days it is hard enough to get through a 24 hour period and the last thing you need to worry about is a side effect that at it’s best is only embarrassing.
Some of the medications that have been known to cause TD are often the “older” antipsychotics.2
Some antidepressants have also been linked to the loosely termed “motion disorder”.
Can TD Be Treated?
The unfortunate news is that there currently is not a “standardized” treatment for tardive dyskinesia.3
Since, the current understanding is that it is caused by certain medications physicians usually just lower the dose or prescribe something different. This can result in a manic or depressive episode once the treatment plan has been adjusted.
I know it’s hard to have to find other medications that effectively manage your bipolar symptoms but for some people with TD it might be worth it.
For most patients treating tardive dyskinesia starts with gradually lowering the dosage of the medication thought to be the underlying cause. Usually, lowering the dosage by 10 to 25 percent every two or three months. This will depend on the patient and their medication. For some people this can take several months.
Even with the change in medications there is still no guarantee that all of the symptoms will disappear or not come back.
Another treatment involves adding medications that can mimic the effect dopamine has in the brain. Once again, there is no guarantee this will reduce the uncontrolled movements but for some it has shown to be successful. Unfortunately, there is also a downside since many people notice a return of TD once they had stopped taking these medications.
Tranquilizers are the most commonly used medications to treat TD. This can also cause another problem depending on the type of Bipolar Disorder you are managing. Two of these are Valbenazine and Deutetrabenazine.
There is some good news however, studies are currently be done on new medications. According to the information from these clinical trials some of the new drugs used to manage bipolar symptoms are showing a lesser risk of causing TD. These same trials are also focusing on medications that are specifically designed to reduce or completely stop the uncontrollable movements.
Dealing with Tardive Dyskinesia
There are steps you can take if you have TD. Not all will work for everyone or may not be possible to follow due to a specific bipolar treatment plan.
- Identify your symptoms. Do not automatically presume that you have TD, there are other neurological disorders that can have the same symptoms. Keep taking your prescribed medications, DO NOT stop on your own.
- Speak to your physician or psychiatrist. Even though the discussion concerning this side effect associated with some medications is just getting started in the medical community, they are still the ones with the best information to answer your questions. In some cases, additional tests may be required that only a qualified professional can perform.
- After you have seen your doctor, be prepared to have an appointment with a specialist. It can include a neurologist or a movement disorder specialist. The appointment will help to eliminate any other neurological problems such as Parkinson Disease.
- Your medication will probably be adjusted or new ones added. You must be open and honest about all your current medications, dosage and anything else that could cause an interaction.
- Don’t be afraid to try a new treatment. It might take time but could be worth it. You also want to thoroughly discuss any potential side effects and ensure that there won’t be an interaction with your current bipolar medications.
One question that you should ask is are there long term effects of living with TD and is this worth changing medications and possibly triggering an episode. Only you and your physician can effectively answer this question.
Living With TD
There is no denying it. If you have tardive dyskinesia it can be embarrassing and disrupt your life.
Constantly moving certain muscles uncontrollably will probably draw attention and then you are either stuck explaining your condition or find that someone close to you is. After a while it can become mentally exhausting and that alone is enough to trigger an episode.
Having TD does not mean that you have to “hide” from the world. Just because, there isn’t a readily available treatment for it doesn’t mean that it also has to “control” your life.
There is hope. Clinical trials are showing success.
What you have to remember is this “movement disorder” does not define you. You can still have a good life and help educate people about why your fingers or feet might constantly be moving, even when there isn’t music playing.
If you are curious about current clinical trials whether it is for bipolar disorder, TD or both. You can find additional information at: http://www.clinicaltrials.gov/